Alert archive / New York / Wind Advisories in 2023
Wind Advisory 7, NWS Albany, NY
NWS Albany, NY issued this wind advisory at Dec 16, 2023, 3:24 PM EST for 4 states. It took effect at Dec 18, 2023, 1:00 AM EST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Dec 16, 2023, 3:24 PM EST (20:24 UTC)
- In effect from
- Dec 18, 2023, 1:00 AM EST
- Expired
- Dec 18, 2023, 3:13 PM EST
- In force
- 14 hr
- Issued by
- NWS Albany, NY
Counties Northwest Hills Planning Region, CT, Berkshire County, MA, Columbia County, NY, Dutchess County, NY, Rensselaer County, NY, Bennington County, VT
The radar
The Albany radar (KENX), 61 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -78 m²/s²
- 0-3 km storm-relative helicity
- -73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
573 WWUS71 KALY 162024 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 324 PM EST Sat Dec 16 2023 CTZ001-013-MAZ001-025-NYZ054-061-066-VTZ013-171000- /O.NEW.KALY.WI.Y.0007.231218T0600Z-231218T2100Z/ Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Eastern Rensselaer-Eastern Columbia- Eastern Dutchess-Bennington- Including the cities of Torrington, Oakville, Gaylordsville, New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, South Egremont, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, New Lebanon, Pawling, Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains, Amenia, Stamford, Bennington, Woodford State Park, and Pownal 324 PM EST Sat Dec 16 2023 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 4 PM EST MONDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...In Connecticut, Litchfield County. In Massachusetts, Berkshire County. In New York, Eastern Rensselaer, Eastern Columbia and Eastern Dutchess Counties. In Vermont, Bennington County. * WHEN...From 1 AM to 4 PM EST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Picard
5 follow-up statements
008 WWUS71 KALY 162357 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 657 PM EST Sat Dec 16 2023 CTZ001-013-MAZ001-025-NYZ054-061-066-VTZ013-171000- /O.CON.KALY.WI.Y.0007.231218T0600Z-231218T2100Z/ Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Eastern Rensselaer-Eastern Columbia- Eastern Dutchess-Bennington- Including the cities of Torrington, Oakville, Gaylordsville, New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, South Egremont, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, New Lebanon, Pawling, Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains, Amenia, Stamford, Bennington, Woodford State Park, and Pownal 657 PM EST Sat Dec 16 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 4 PM EST MONDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Connecticut, Litchfield County. In Massachusetts, Berkshire County. In New York, Eastern Rensselaer, Eastern Columbia and Eastern Dutchess Counties. In Vermont, Bennington County. * WHEN...From 1 AM to 4 PM EST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
681 WWUS71 KALY 170824 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 324 AM EST Sun Dec 17 2023 CTZ001-013-MAZ001-025-NYZ054-061-066-VTZ013-172200- /O.CON.KALY.WI.Y.0007.231218T0600Z-231218T2100Z/ Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Eastern Rensselaer-Eastern Columbia- Eastern Dutchess-Bennington- Including the cities of Torrington, Oakville, Gaylordsville, New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, South Egremont, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, New Lebanon, Pawling, Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains, Amenia, Stamford, Bennington, Woodford State Park, and Pownal 324 AM EST Sun Dec 17 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 4 PM EST MONDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Connecticut, Litchfield County. In Massachusetts, Berkshire County. In New York, Eastern Rensselaer, Eastern Columbia and Eastern Dutchess Counties. In Vermont, Bennington County. * WHEN...From 1 AM to 4 PM EST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
612 WWUS71 KALY 172008 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 308 PM EST Sun Dec 17 2023 CTZ001-013-MAZ001-025-NYZ054-061-066-VTZ013-181000- /O.CON.KALY.WI.Y.0007.231218T0600Z-231218T2100Z/ Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Eastern Rensselaer-Eastern Columbia- Eastern Dutchess-Bennington- Including the cities of Torrington, Oakville, Gaylordsville, New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, South Egremont, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, New Lebanon, Pawling, Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains, Amenia, Stamford, Bennington, Woodford State Park, and Pownal 308 PM EST Sun Dec 17 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 4 PM EST MONDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Connecticut, Litchfield County. In Massachusetts, Berkshire County. In New York, Eastern Rensselaer, Eastern Columbia and Eastern Dutchess Counties. In Vermont, Bennington County. * WHEN...From 1 AM to 4 PM EST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Picard
892 WWUS71 KALY 180807 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 307 AM EST Mon Dec 18 2023 CTZ001-013-MAZ001-025-NYZ054-061-066-VTZ013-182100- /O.CON.KALY.WI.Y.0007.000000T0000Z-231218T2100Z/ Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Eastern Rensselaer-Eastern Columbia- Eastern Dutchess-Bennington- Including the cities of Torrington, Oakville, Gaylordsville, New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, South Egremont, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, New Lebanon, Pawling, Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains, Amenia, Stamford, Bennington, Woodford State Park, and Pownal 307 AM EST Mon Dec 18 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Connecticut, Litchfield County. In Massachusetts, Berkshire County. In New York, Eastern Rensselaer, Eastern Columbia and Eastern Dutchess Counties. In Vermont, Bennington County. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
885 WWUS71 KALY 182013 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 313 PM EST Mon Dec 18 2023 CTZ001-013-MAZ001-025-NYZ054-061-066-VTZ013-182115- /O.CAN.KALY.WI.Y.0007.000000T0000Z-231218T2100Z/ Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Eastern Rensselaer-Eastern Columbia- Eastern Dutchess-Bennington- Including the cities of Torrington, Oakville, Gaylordsville, New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, South Egremont, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, New Lebanon, Pawling, Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains, Amenia, Stamford, Bennington, Woodford State Park, and Pownal 313 PM EST Mon Dec 18 2023 ...WIND ADVISORY IS CANCELLED... The potential for wind gusts to reach or exceed 46mph or greater has ended. Southwesterly to westerly winds remain a bit breezy tonight into tomorrow but gusts will remain below wind advisory criteria. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this wind advisory went out at Dec 16, 1:10 PM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Dec 16, 1:10 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 110 PM EST Sat Dec 16 2023 .SYNOPSIS... High pressure passing by to our north will bring slightly cooler weather today, but dry weather will continue. A strong storm system will bring widespread moderate to heavy rainfall and locally strong wind gusts later Sunday through Monday. Colder weather returns on Tuesday along with a few snow showers. && .NEAR TERM /THROUGH TONIGHT/... A surface boundary continues to wash out, leaving increasingly clear skies across the region. Temperatures are reaching well above mid-December normals, with early afternoon highs reaching into the low 50s for much of the Capital District and Mid-Hudson Valley, with 40s farther north and west as well as at higher elevations. Dry and pleasant weather will continue across the region through today and tonight. Surface high pressure will track slowly eastward off the Canadian Maritimes, allowing low-level flow to turn out of the southeast this evening and overnight tonight. A clear evening may initially allow temps to drop quickly, but as clouds increase ahead of the potent approaching system overnight, lows are expected to remain somewhat elevated in the upper 20s to mid 30s across the region. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... A storm system will bring widespread moderate to heavy rainfall and locally strong winds later Sunday through Monday An area of low pressure will develop across the eastern Gulf of Mexico later today and track up the East Coast Sunday into Monday. Aloft, upper-level shortwave energy will lift northward up the coast and become negatively tilted in the process. Strong upper-level forcing for ascent with our region in the favored region of a dual upper-level jet will result in widespread precipitation, which will be in the form of rain with thermal profiles well above freezing. The low will intensify as it tracks northward and may deepen to around 980 mb if not slightly lower. This would result in MSLP anomalies of at least -3 to -4 STDEV per latest NAEFS. Precipitable water values will also increase to +3 to +4 STDEV. The first half of Sunday should be rather quiet as we remain under the influence of an area of high pressure slowly tracking eastward across the northwestern Atlantic. Some light rain and/or drizzle will be possible across some higher terrain areas starting in the morning; otherwise, a gradual increase in rain shower activity is expected during the afternoon and evening from south to north. Winds will not be particularly strong yet with gusts topping out in the 20 to 25 mph range, mainly across the higher elevations. Mostly cloudy conditions are expected otherwise with highs in the 40s to around 50. Conditions will deteriorate Sunday night and continue on Monday as the low approaches and moves through. Rain will become steadier and heavier overnight into Monday morning. Southeasterly low-level flow will result in some upslope/enhanced rainfall across portions of the eastern Catskills, Litchfield Hills, Berkshires and southern Greens, possibly even portions of the Adirondacks. Precipitation shadowing/downsloping may be possible across areas downstream. Rainfall totals of 1.50 to 3.00 inches are expected across much of the region, though some higher amounts closer to 4 inches is possible across portions of the eastern Catskills. This, combined with some snow melt across the higher elevations, may be enough to result in some minor flooding in urban, low lying and poor drainage areas as well as some river flooding. See the hydro discussion for more details. Wind will also become an increased impact Sunday night into Monday. Most deterministic guidance suggests that there will be upwards of a 70 mb pressure difference between the low pressure system strengthening up the coast (around 980 mb) and a high pressure system strengthening over the north-central Atlantic (around 1050 mb). The tightening pressure gradient will result in strong wind gusts, especially from the Hudson Valley and points east. In addition, a 60-80+ kt low-level jet will lift northward across these areas, though it is anticipated that not all of these winds will mix down to the surface. Still, wind gusts of 40-50 mph are becoming increasingly likely across portions of western New England and down the spine of the Taconics. A wind advisory will likely be needed for these areas in later updates if these trends continue. Elsewhere, wind gusts between 25 and 40 mph will be common. It is important to know that there still remains a bit of uncertainty on the overall storm track, but a track closer to the I- 95 corridor is now more likely than farther inland. If a farther inland track were to occur, a dry slot could punch into the region on Monday, shutting off precipitation a bit earlier than currently anticipated. Still, some locally heavy rainfall would be expected beforehand. Temperatures slowly rise Sunday night and will be rather mild for mid-December standards on Monday with highs in the upper 40s to upper 50s. A few locations could reach 60. Record highs will be challenged at Albany, Glens Falls and Poughkeepsie on Monday (see climate section for details). As the low begins to depart to the north later Monday, colder air associated with an approaching upper-level trough from the west will begin to filter into the area. Lingering rain showers will gradually mix with then change over to snow showers Monday night and continue on Tuesday before gradually tapering off. Some light snowfall accumulations will be possible, especially for the Adirondacks and western Mohawk Valley. Much cooler and breezy conditions are expected by Tuesday with highs in the 20s and 30s. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... Lots of spread in sources of guidance/ensembles as to the timing of flat upper ridging building into our region Wednesday through the end of the week. Upper flow generally west to northwest, and temperatures should be around normal through the period with generally dry weather. Highs Wednesday through Friday in the Upper 30s to lower 40s with lower to mid 30s in higher terrain. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Flying conditions are currently VFR across the region and this looks to continue through the rest of the day. Skies are fairly clear with just some thin high clouds around. Through the rest of the day, high clouds may gradually increase, with most sites seeing bkn cigs around 20-25 kft by the early evening hours. North to northeast winds will be fairly light, around 10 kts or less for all sites through the rest of the day. For tonight, a moist southerly flow at low levels will be in place, which will lead to the formation of low stratus for all sites. This looks to occur first at KPOU (as early as 01z-03z), with conditions lowering to MVFR due to cigs around 1500-2500 ft. KPSF will also see MVFR stratus by 05z. These lower clouds should be occurring at KALB/KGFL by 06z-07z. While no precip is expected overnight, flying conditions should be MVFR for the low stratus. Visibility should continue to remain above 6 SM with light to calm winds. The low stratus will continue to be in place on Sunday morning. It may lower to IFR levels (although it will be very borderline) for KPOU/KPSF around or shortly after sunrise. Meanwhile, KALB/KGFL should stay MVFR through the morning hours ahead of an approaching storm system. Any precip will hold off until later in the day. East to southeast winds will be around 5 kts for all sites. Some LLWS is possible after the end of the TAF period (18z Sunday), mainly for KPSF. Rain will arrive later in the day and continue through Sunday night. Outlook... Sunday Night: High Operational Impact. Windy With Gusts To 30 kts. Definite RA. Monday: High Operational Impact. Windy With Gusts To 34 kts. Definite RA. Monday Night: Moderate Operational Impact. Breezy. Chance of SHRA...SHSN. Tuesday: Moderate Operational Impact. Breezy. Chance of SHSN. Tuesday Night: No Operational Impact. NO SIG WX. Wednesday: No Operational Impact. NO SIG WX. Wednesday Night: No Operational Impact. NO SIG WX. Thursday: No Operational Impact. NO SIG WX. && .HYDROLOGY... A storm system will bring widespread moderate to heavy rainfall and locally strong winds later Sunday through Monday. Rainfall totals between 1.50 and 3.00 inches are expected with some locally higher amounts closer to 4 inches across the eastern Catskills. Some snow melt in the mountains may contribute to runoff as well. Multi- model river ensemble forecasts (MMEFS) continue to indicate increasing chances for flooding (minor to moderate) along several rivers in eastern New York and western New England. Flooding of urban, poor drainage and low lying areas will also be possible. A Flood Watch may be needed once forecast details become more clear. && .CLIMATE... Current Record High Temperatures for Dec 18: Albany: 60F (1921) Glens Falls: 54F (1928) Poughkeepsie: 55F (1954) && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Rathbun NEAR TERM...Picard SHORT TERM...Rathbun LONG TERM...NAS AVIATION...Frugis HYDROLOGY...JPV/Rathbun CLIMATE...Rathbun
Hazardous weather outlook, Dec 16, 4:18 AM EST, 11 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 418 AM EST Sat Dec 16 2023 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-171200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 418 AM EST Sat Dec 16 2023 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York and southern Vermont. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A storm system will bring widespread moderate to locally heavy rainfall as well as locally strong wind gusts later Sunday through Monday. Rainfall totals between 1.50 and 3.00 inches will be common with locally higher amounts across the eastern Catskills. The combination of heavy rainfall and snow melt may result in flooding. If confidence increases, a Flood Watch may be needed. In addition, southeasterly wind gusts between 40 and 50 mph are becoming increasingly likely across the Taconics and into western New England Sunday night into Monday. A Wind Advisory will be needed in later updates if current trends continue. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed on Monday.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 3:24 PM EST | Flood Watch | ALY | Albany, Columbia, Dutchess, Fulton, Greene, Hamilton and 9 more | 48 hr |
Nearby
Wind Advisories in New York, 2023Wind Advisories in Connecticut, 2023Wind Advisories in Massachusetts, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.